Kansas, 2024

Tornadoes in Kansas, April 16, 2024

April 16, 2024 · NWS ICT · 2 events in 1 county or zone

A powerful upper level low pressure system moved out across the Plains during the evening of April 15th and the early morning hours of Tuesday April 16th. Storms developed ahead of an advancing cold front across Oklahoma into the Flint Hills of Kansas after midnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A powerful upper level low pressure system moved out across the Plains during the evening of April 15th and the early morning hours of Tuesday April 16th. Storms developed ahead of an advancing cold front across Oklahoma into the Flint Hills of Kansas after midnight. Around 4AM one of the storms started to show low level rotation as it moved into southern Greenwood County and shortly after produced an EF-1 tornado southeast and east of Eureka.

A few hours later, a line storms along the cold front moved into the Flint Hills with a brief but strong tornado occurring south of Virgil. This tornado was rated an EF-2 with damage including steel purlins being bent along with a large outbuilding ripped from its foundation. Luckily there were no injuries of fatalities with these tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 16, 2:59 AM CST, 22 minutes earlier. Its key messages:

  • Showers and storms tracking east this morning.
  • Strong winds and warm today.
  • 15-30% chances for showers and storms this afternoon in NC KS.
  • Chances for strong/severe storms Thursday.
  • Much cooler (below normal temperatures) by the weekend.
Area forecast discussion, Apr 16, 2:59 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
359 AM CDT Tue Apr 16 2024

.KEY MESSAGES...

- Showers and storms tracking east this morning.

- Strong winds and warm today.

- 15-30% chances for showers and storms this afternoon in NC KS.

- Chances for strong/severe storms Thursday.

- Much cooler (below normal temperatures) by the weekend.

&&

.MESOSCALE...
Issued at 350 AM CDT Tue Apr 16 2024

We're expecting scattered to numerous showers and thunderstorms to
continue advancing east-northeast across generally the eastern half
of Kansas through early this morning (through about 9 AM or so),
along and ahead of an approaching potent upper shortwave and
associated Pacific cold front. Strengthening effective deep layer
shear owing to an approaching mid-level speed max amidst steep mid-
level lapse rates and  strong instability will favor strong to
marginally severe storms. A rather messy storm mode is anticipated
given the widespread coverage and increasingly unfavorable hodograph
shape, with not everyone seeing severe weather. Still, thinking the
strongest cores will be capable of dime-quarter size hail and 50-60
mph winds, along with locally heavy rain.

&&

.DISCUSSION...
Issued at 350 AM CDT Tue Apr 16 2024

Challenges:

1) Precipitation chances
2) Temperatures on Thursday

Changes:

1) Increased temps today
2) Precipitation chances
3) Wind Advisory from 9AM-7PM

Synoptically there is a ridge stretching from the Gulf of
Mexico to Lake Huron with a trough for the western portions of
the CONUS. A low pressure system within an embedded shortwave of
the upper trough will deepen as it tracks northeast into the
north Central Plains early today as it heads towards the upper
Mississippi River Valley tonight. The tight gradient associated
with this system should result in sustained wind speeds of 20 to
30 mph with gusts near 45 mph; even the ensembles are
highlighting the higher wind potential compared to what is
typical for this time of year. This has prompted the issuance of
a Wind Advisory from this morning until early evening; winds
should diminish quickly in the latter part of the afternoon from
south to north. As this system pushes off to the northeast,
there could be wrap around precipitation (showers and storms) in
north central Kansas this afternoon, but they may stay off to
the north which is why the 15-30% chances were tweaked/shifted.
Daytime highs were bumped up a touch from the previous forecast
with values in the upper 70s to lower 80s or 10 to 15 degrees
above seasonal normals; similar values are anticipated for
Wednesday. A surging dryline will usher in drier air through the
day. The combination of the drier air and higher temps lead to
elevated grassland fire danger in the very high category mainly
along and west of Interstate 135 or a line from Saline to
western Marion to western Harper counties and points west.

A shortwave will move through late Wednesday into Thursday. There is
some instability and shear which could lead to potential for strong
to marginally severe thunderstorms even in the early morning hours
into the afternoon. A decent cold front associated with this system
means a stark contrast in daytime high temperatures from the upper
50s in north central Kansas to around 80 degrees in southeast
Kansas. The timing of the cooler air could swing temperatures in one
direction or another. Gusty northerly winds behind the front are
anticipated as well which could approach Wind Advisory criteria
briefly. This cooler air will settle in for the end of the week into
the weekend with daytime highs dropping back below seasonal normal
by 5 to 15 degrees with high pressure moving in. A subtle feature is
noted for late Friday into Saturday has led to 20-40% chances for
showers. Overnight temperatures especially in north central Kansas
may touch freezing Sunday morning and a frost headline; if you have
sensitive outdoor plants, you will want to continue to check the
forecast and plan to protect them as needed. Models are hinting at a
wave at the start of next week, but the model timing isn't currently
in line. There does appear to be a warming trend at the start of
next week though with highs back in the 70s.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1238 AM CDT Tue Apr 16 2024

Main aviation concerns will be overnight storms along with
strong winds on Tue afternoon.

Storms are developing along the cold front over west-central KS
and are gradually tracking east. Meanwhile a few additional
storms have developed across west-central OK and southern KS in
an area of strong mid level warm advection. Current thinking is
that the warm advection activity will remain fairy isolated with
the best storm coverage associated with the cold front
convection. Confidence still remains highest across central KS
affecting KRSL-KGBD-KSLN. The best chance for southern KS to see
sct to widespread activity would be for the storms developing
across far western OK to continuing lifting to the northeast,
which many of the short term models are forecasting.

Surface low will be situated over central/eastern Nebraska by
early Tue morning with gusty southwest and west winds
overspreading the area. Locations along and east of I-135 should
see gusts in the 40-45 mph range.

&&

.FIRE WEATHER...
Issued at 350 AM CDT Tue Apr 16 2024

Very high fire danger is expected along a line from Saline to
Marion to western Harvey and points west mainly this afternoon
with winds at 20 to 30 mph and gusts near 45 mph as drier air
pushes. Minimum relative humidities will be around 30%. There is
a chance for scattered showers and storms in north central
Kansas this afternoon though too.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 AM this morning to 7 PM CDT this evening
for KSZ032-033-047>053-067>072-082-083-091>096-098>100.

&&

MESOSCALE...ADK
DISCUSSION...VJP
AVIATION...RBL
FIRE WEATHER...VJP
Hazardous weather outlook, Apr 15, 2:35 PM CST, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
335 PM CDT Mon Apr 15 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
335 PM CDT Mon Apr 15 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong south winds will gust to 45 mph at times, especially along
and west of I-135, through early tonight.

Severe thunderstorms are possible after dark this evening through
early tonight for locations generally west of a Lincoln to Lyons to
Turon line. The storms will be capable of baseball size hail,
damaging winds to 75 mph, and tornadoes.

Later tonight, mainly after midnight, the risk for strong to severe
storms will shift eastward across the rest of central, south central
and southeast Kansas. This activity will be capable of 50 to 70 mph
winds, dime to quarter size hail, and a brief tornado.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong west to southwest winds gusting up to around 40 mph will
fuel very high grassland fire danger Tuesday for areas mainly west
of a Salina to Hutchinson to Kingman line.

Isolated thunderstorms are possible Tuesday afternoon in central
Kansas. Small hail and gusty winds to 50 mph will be possible.

There is another chance for strong to severe storms Thursday, mainly
in the morning, across portions of south central and southeast
Kansas. Check later outlooks for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 8 PM this evening, mainly
west of I-135.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Special weather statement, Apr 16, 12:22 AM CST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Wichita KS
122 AM CDT Tue Apr 16 2024

KSZ052-068-069-083-160645-
Butler KS-Harvey KS-Marion KS-Sedgwick KS-
122 AM CDT Tue Apr 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SEDGWICK...
SOUTHEASTERN HARVEY...NORTHWESTERN BUTLER AND SOUTHEASTERN MARION
COUNTIES THROUGH 145 AM CDT...

At 122 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kechi, or near Bel Aire, moving northeast at 60 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Park City, Bel Aire, Benton, Whitewater, Kechi, Potwin, Elbing, and
Burns.

This includes the following highways...
 Interstate 135 between Mile Markers 15 and 16.
 Interstate 35 between Mile Markers 88 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3780 9735 3822 9705 3812 9684 3809 9684
      3809 9678 3802 9664 3776 9719
TIME...MOT...LOC 0622Z 223DEG 52KT 3785 9719

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

CUELLAR
Special weather statement, Apr 16, 12:49 AM CST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
149 AM CDT Tue Apr 16 2024

KSZ092-093-160715-
Cowley KS-Sumner KS-
149 AM CDT Tue Apr 16 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL COWLEY AND
SOUTHEASTERN SUMNER COUNTIES THROUGH 215 AM CDT...

At 149 AM CDT, Doppler radar was tracking a strong thunderstorm near
Braman, or 11 miles southeast of Caldwell, moving northeast at 55
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Arkansas City, Winfield, Oxford, South Haven, Geuda Springs,
Hunnewell, and Strother Field Airport.

This includes Interstate 35 between Mile Markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3732 9730 3719 9691 3700 9717 3700 9750
TIME...MOT...LOC 0649Z 214DEG 46KT 3695 9742

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

CUELLAR
Special weather statement, Apr 16, 3:08 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
408 AM CDT Tue Apr 16 2024

KSZ069-070-094-160945-
Butler KS-Greenwood KS-Elk KS-
408 AM CDT Tue Apr 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ELK...EAST CENTRAL
BUTLER AND GREENWOOD COUNTIES THROUGH 445 AM CDT...

At 408 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Severy, or 14 miles southwest of Eureka, moving
northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Eureka, Hamilton, Climax, Eureka City Lake, Beaumont, Eureka Airport,
Thrall, and Piedmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3748 9641 3757 9662 3807 9634 3787 9596
TIME...MOT...LOC 0908Z 215DEG 39KT 3765 9646

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CUELLAR

The radar

The Wichita radar (KICT), 102 km away, was scanning. The volume nearest the first event began at 09:22 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Greenwood

When
April 16, 3:21 AM CST to 3:37 AM CST
Where
Greenwood County, 4.18 mi S of Eureka to 4.12 mi E of Eureka Arpt
Rating
EF1
Path length
7.5 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
37.760, -96.290

Damage survey indicated an EF1 tornado with peak estimated wind speeds of 107 mph. There were numerous large trees snapped and uprooted found just south of Fall River.

Tornado, Greenwood

When
April 16, 6:34 AM CST to 6:42 AM CST
Where
Greenwood County, 2.82 mi N of Quincy to 3.03 mi SE of Virgil
Rating
EF2
Path length
2.7 mi
Path width
116 yd
Reported by
NWS Storm Survey
Coordinates
37.920, -96.010

The damage survey revealed an EF2 tornado with an estimated peak wind speed of 118 mph occurred south of Virgil. There was damage to a farmstead to a large outbuilding that was ripped from its sturdy foundation and had bent steel purlins. Several large trees were snapped and uprooted.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyThe tornado archive for Kansas, 2024Warnings in Kansas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165697, 1165698.